Minnesota, 2007

Hail in Minnesota, July 16, 2007

July 16, 2007 · NWS ARX · 5 events in 2 counties and zones

An upper level disturbance interacted with a nearly stationary front, which triggered a cluster of severe thunderstorms near the Minnesota Iowa border. Before the storms moved into northeast Iowa, storm spotters, amateur radio operators and law enforcement officials reported hail ranging in size from pennies to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$10,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance interacted with a nearly stationary front, which triggered a cluster of severe thunderstorms near the Minnesota Iowa border. Before the storms moved into northeast Iowa, storm spotters, amateur radio operators and law enforcement officials reported hail ranging in size from pennies to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 16, 2:03 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT MON JUL 16 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY

THE WATER VAPOR IMAGERY SHOWS A RATHER ACTIVE STREAM OF UPPER
LEVEL DISTURBANCES FROM MINNESOTA TO SOUTHERN YUKON. THE FIRST OF
THESE WAVES IS CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA. A
QUASI-STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S AND DEW POINTS NEAR 70...CAPES HAVE
CLIMBED ABOVE 3000 J/KG ALONG AND SOUTH OF THIS BOUNDARY.
EFFECTIVE SHEAR IS IN THE EXCESS OF 40 KNOTS ACROSS THE REGION. AS
A RESULT...THERE APPEARS THAT A FEW OF THUNDERSTORMS MAY BECOME
SEVERE AS THE WAVE MOVES SOUTHEAST ACROSS SOUTHERN MINNESOTA AND
IOWA LATE THIS AFTERNOON AND EVENING. THE STORMS RIGHT ALONG AND
JUST NORTH OF THIS FRONT WILL HAVE THE POTENTIAL OF BECOMING
TORNADIC.

FROM TUESDAY THROUGH WEDNESDAY NIGHT...THE MEDIUM RANGE MODELS
CONTINUE TO SHOW THAT THE FRONT WILL REMAIN LOCATED ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. THERE IS MUCH UNCERTAINTY ON THE
EXACT POSITION OF THIS FRONT AND THE TIMING OF UPPER LEVEL SHORT
WAVES MOVING SOUTHEAST THROUGH THE REGION. AT THIS TIME...IT
APPEARS THAT THE FRONT WILL LIKELY REMAIN SOMEWHERE ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. AS
A RESULT...I WENT WITH SLIGHTLY HIGHER PRECIPITATION PROBABILITIES
IN THESE AREAS. WITH THE MODELS CONTINUING TO SHOW 0-6 KM SHEAR
RUNNING IN THE 35 TO 40 KNOT RANGE AND MOST UNSTABLE CAPES
CLIMBING IN THE EXCESS OF 3000 J/KG ALONG AND SOUTH OF THIS
FRONT...THERE COULD BE OCCASIONAL THREATS OF SEVERE THUNDERSTORMS.

ON THURSDAY...THE MODELS ARE CONTINUING TO MOVE A VIGOROUS SHORT
WAVE SOUTHEAST ACROSS THE GREAT LAKES. AT THE SURFACE...THIS WILL
MOVE THE FRONT WELL SOUTH OF THE AREA. IN ADDITION...DRIER AIR
WILL BE MOVING INTO THE REGION. THIS WILL BRING AN END TO THE
PRECIPITATION CHANCES TO THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FROM THURSDAY NIGHT THROUGH EARLY NEXT WEEK...THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT THAT A 500 MB LONG WAVE TROUGH
WILL MOVE INTO THE FAR WESTERN UNITED STATES AND BRITISH COLUMBIA.
THIS WILL LIKELY NUDGE THE UPPER LEVEL RIDGE AXIS FAR ENOUGH EAST
THAT THE AREA WILL BE MAINLY AFFECTED BY THE SUBSIDENCE ASSOCIATED
WITH IT. AS A RESULT...AN EXTENDED PERIOD OF DRYNESS LOOKS ON TAP
FOR THE AREA. EVEN THOUGH THE RIDGE WILL BE MOVING INTO THE
AREA...IT CONTINUES TO LOOK LIKE THE WARMEST AIR WILL REMAIN TO
OUR WEST AND NORTHWEST ACROSS THE NORTHERN PLAINS AND CANADIAN
PRAIRIES. THE GFS IS ABOUT 2 TO 4C WARMER THAN THE ECMWF. SINCE
THE ECMWF USUALLY VERIFIES BETTER DURING THIS TIME PERIOD...I
TRENDED MY TEMPERATURES TOWARD THE SLIGHTLY COOLER GFS ENSEMBLE
VALUES.

&&

.AVIATION...TONIGHT

FAIRLY REPETITIVE PATTERN IN PLACE WITH SURFACE BOUNDARY LAYED UP
FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. TIMING OF
THUNDERSTORM COMPLEXES ALONG THIS BOUNDARY WILL BE THE CHALLENGE AND
MAY BE THE ONLY ELEMENT OF WEATHER TO HAMPER AVIATION SERVICES.

FIRST SHORT WAVE TROUGH IS DROPPING THROUGH THE DAKOTAS THIS
AFTERNOON AND IS HEADED SOUTHEAST ALONG BOUNDARY. THIS SHOULD
TRIGGER CONVECTION THIS AFTERNOON MAINLY WEST AND SOUTH OF TAF SITES
WITH POSSIBILITY OF A SECOND ROUND OF STORMS LATE TONIGHT. TIMING OF
CONVECTION ON TUESDAY WILL DEPEND GREATLY ON WHAT HAPPENS TONIGHT
AND WHERE BOUNDARIES END UP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - SHEA
Hazardous weather outlook, Jul 16, 5:43 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT MON JUL 16 2007

IAZ008>011-018-019-029-030-MNZ086-087-094>096-WIZ054-055-061-171100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-WINNESHIEK-
643 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA...
ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

THUNDERSTORMS CONTINUE TO DEVELOP THIS EVENING WITHIN...AND SLIGHTLY
NORTH OF...A TORNADO WATCH FROM DODGE CENTER MINNESOTA TO DUBUQUE
IOWA. LARGE HAIL AND FREQUENT LIGHTNING ARE THE MAIN THREATS FROM
THE STORMS THIS EVENING WITH SECONDARY THREATS OF DAMAGING WINDS AND
ISOLATED TORNADOES. NO TORNADOES WERE REPORTED AS OF 630 PM.

ANOTHER THUNDERSTORM COMPLEX WAS MOVING INTO NORTHCENTRAL IOWA
AT 630 PM AND IS EXPECTED TO CONTINUE SOUTHEAST TOWARD THE QUAD
CITIES IN EASTERN IOWA. THIS COMPLEX MAY AFFECT AREAS ALONG AND SOUTH
OF A LINE FROM CHARLES CITY TO OELWEIN IOWA WITH SEVERE WEATHER
THROUGH 8 OR 9 PM. THE THREAT WOULD BE DAMAGING WINDS. HOWEVER...
IT APPEARS THE COMPLEX COULD JUST PRODUCE STEADY RAIN ACROSS THAT
SAME AREA WITH THE SEVERE WEATHER FURTHER SOUTH.

LATER THIS EVENING MOST OF THE WEATHER ACTIVITY SHOULD MOVE OFF TO
THE EAST-SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MOST LIKELY THROUGH 8 OR 9 PM WITH A LESSER
CHANCE THEREAFTER. THE HIGHEST RISK AREA FOR SEVERE WEATHER
REMAINS ACROSS NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. AS
STORMS DEVELOP AND MOVE IN FROM THE NORTHWEST...ACTIVATION WOULD BE
APPRECIATED...ESPECIALLY IF STORMS ARE STRONGER OR THERE ARE WARNINGS
IN NEARBY COUNTIES.

SPOTTER ACTIVATION MAY ALSO BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-WIZ017-029-032>034-041>044-053-171100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
643 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND WESTERN
WISCONSIN...AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHCENTRAL MINNESOTA...
ACROSS EASTERN IOWA...INTO ILLINOIS WILL SERVE AS THE FOCUS FOR
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT...HOWEVER MOST OF
THE ACTIVITY WILL BE CLOSER TO THE FRONT FROM DUBUQUE IOWA TO
ROCHESTER MINNESOTA AND SOUTHWEST. THE MAIN THREAT FROM ANY STORM
TONIGHT WOULD BE LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AND WEDNESDAY
WITH THIS FRONTAL BOUNDARY ACROSS THE AREA. IN THIS TYPE OF WEATHER
PATTERN...TIMING FOR POSSIBLE SEVERE WEATHER IS DIFFICULT UNTIL
CLOSER TO THREAT TIMES SO WE URGE SPOTTER GROUPS AND EMERGENCY
MANAGEMENT OFFICIALS TO MONITOR WEATHER CONDITIONS A BIT CLOSER AT
LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED CLOSER TO THE FRONT WHERE
THUNDERSTORM COVERAGE WILL BE GREATER...BUT IS UNLIKELY FURTHER
NORTHEAST.

SPOTTER ACTIVATION MAY BE NEEDED THE NEXT COUPLE DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jul 16, 4:52 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW POWERSVILLE        42.91N 92.73W
07/16/2007  E1.75 INCH       FLOYD              IA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT NEAR COUNTY LINE.

&&

SHEA
Special weather statement, Jul 16, 5:02 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 PM CDT MON JUL 16 2007

IAZ008>010-018-019-029-030-MNZ086-094-170100-
CHICKASAW-CLAYTON-DODGE-FAYETTE-FLOYD-HOWARD-MITCHELL-MOWER-
WINNESHIEK-
602 PM CDT MON JUL 16 2007

...TORNADO WATCH CONTINUES UNTIL 11 PM THIS EVENING...

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING. ISOLATED
THUNDERSTORMS WERE DEVELOPING WITHIN THE WATCH AREA VERY EARLY THIS
EVENING...WITH LARGE HAIL BEING REPORTED WITH TWO OF THE STORMS. THE
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND INCREASE IN
COVERAGE ACROSS THE WATCH AREA THROUGH 8 PM.

ANOTHER COMPLEX OF SEVERE THUNDERSTORMS WILL SHIFT FROM SOUTH-
CENTRAL MINNESOTA INTO CENTRAL IOWA THROUGH THE EVENING AFFECTING
THE I-35 CORRIDOR. THIS MAY BRING STEADY LIGHT RAIN TO THE TORNADO
WATCH AREA...AND DIMINISH THE THREAT FOR TORNADOES AFTER 8 PM.

UNTIL THAT TIME THE TORNADO THREAT WILL REMAIN ACROSS THE WATCH
AREA. BE PREPARED TO SEEK SHELTER IF A TORNADO WARNING IS ISSUED FOR
YOUR AREA. STAY ABREAST OF THE LATEST WEATHER CONDITIONS...
ESPECIALLY IF OUTDOORS...BY TUNING INTO LOCAL MEDIA OUTLETS OR NOAA
WEATHER RADIO.

BAUMGARDT
Local storm report, Jul 16, 5:21 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ALPHA                   43.00N 92.05W
07/16/2007  E1.00 INCH       FAYETTE            IA   PUBLIC

            HAIL LASTED SEVERAL MINUTES.

&&

SHEA
Local storm report, Jul 16, 5:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             5 NW HAWKEYE            42.99N 92.02W
07/16/2007  E0.88 INCH       FAYETTE            IA   PUBLIC

            DIME TO NICKEL SIZED HAIL REPORTED.

&&

SHEA
Local storm report, Jul 16, 5:32 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             3 W HAWKEYE             42.94N 92.01W
07/16/2007  E1.25 INCH       FAYETTE            IA   PUBLIC

            HAIL DID NOT LAST LONG.

&&

SHEA
Local storm report, Jul 16, 5:33 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 SE ALPHA              42.97N 92.01W
07/16/2007  M0.88 INCH       FAYETTE            IA   FIRE DEPT/RESCUE

&&

DTJ

The radar

The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Fillmore

When
July 16, 6:02 PM CST
Where
Fillmore County, 2.81 mi N of Spring Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.720, -92.390

Hail, Fillmore

When
July 16, 6:04 PM CST
Where
Fillmore County, 1.47 mi NNE of Spring Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.700, -92.390

Hail, Fillmore

When
July 16, 6:08 PM CST
Where
Fillmore County, 1.47 mi NNE of Spring Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -92.390

Reported at intersection of County Road 1 and 38.

Hail, Fillmore

When
July 16, 6:11 PM CST
Where
Fillmore County, 0.85 mi NE of Spring Vly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.689, -92.388

Hail was reported at the Spring Valley Emergency Operations Center (EOC).

Hail, Mower

When
July 16, 6:42 PM CST
Where
Mower County, 0.85 mi SE of Adams
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.560, -92.720

Hail occurring at intersection of County Highway 7 and 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40342, 40343, 40344, 40345, 40346.